Tennessee, 2010

Damaging Wind in Tennessee, March 11, 2010

March 11, 2010 · NWS MEG · 1 event in 1 county or zone

A strong upper level disturbance moved through the Mid-South during the evening hours of March 10th, 2010. Showers and thunderstorms developed in association with the disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong upper level disturbance moved through the Mid-South during the evening hours of March 10th, 2010. Showers and thunderstorms developed in association with the disturbance. Some of the storms became severe and produced large hail, damaging winds, and flash flooding. The showers and thunderstorms continued into the early morning hours of March 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 10, 11:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 10, 11:32 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 PM CST WED MAR 10 2010

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 900 PM CST WED MAR 10 2010/

UPDATE...
SEVERE THREAT CONTINUES FOR THE MIDSOUTH TONIGHT.

KLZK RADAR SHOWED A SQUALL LINE BEGINNING TO TAKE SHAPE OVER THE
WESTERN THIRD OF ARKANSAS...AS THE SURFACE COLD FRONT MOVES IN
FROM THE WEST. THIS SQUALL LINE WILL EVENTUALLY OVERTAKE THE
DISCRETE CONVECTION AS IT ARRIVES TO NEAR THE MS RIVER SHORTLY
AFTER MIDNIGHT.

IN THE INTERIM... IT APPEARS AN INCREASE IN COVERAGE IN DISCRETE
CELLS HAS OCCUR ED IN ADVANCE OF THE SURFACE COLD FRONT. A FEW OF
THESE DISCRETE CELLS WILL HOLD TORNADIC POTENTIAL.

KNQA RADAR SHOWED A 55KT LOW LEVEL JET...WHICH SHOULD HELP SUSTAIN
CONVECTION WELL INTO THE OVERNIGHT. GIVEN THE STRONG DIRECTIONAL
SHEAR...WILL LIKELY STILL NEED TO MONITOR FOR ROTATION EMBEDDED IN
THE SOME OF THE LINE SEGMENTS OVERNIGHT.

NO CHANGES TO THE FORECAST PLANNED AT THIS TIME.

PWB

PREV DISCUSSION... /ISSUED 614 PM CST WED MAR 10 2010/

UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 552 PM CST WED MAR 10 2010/

UPDATE...
FORECAST WAS UPDATED TO INCREASE POPS THIS EVENING...BETWEEN 9 PM
AND MIDNIGHT... AND TO BRING UP SEVERE WORDING INTO THE MID TO
LATE EVENING OVER AREAS TO THE SOUTH AND SOUTHWEST OF MEMPHIS. 18Z
NAM HAS HANDLED THE CONVECTIVE INITIATION OVER WESTERN AND CENTRAL
ARKANSAS POORLY. IT APPEARS THAT AT SOME OF THIS ACTIVITY MAY MAKE
IT INTO EASTERN ARKANSAS BY MIDEVENING...BASED ON RADAR AND
SATELLITE TRENDS.

BESIDES THE ACTIVITY OVER CENTRAL AR... ANOTHER AREA OF CONCERN
IN THE SHORT TERM IS SCATTERED ACTIVITY FORMING ALONG A WARM
FRONT OVER NORTH MS. SEE SPC MESOSCALE DISCUSSION 170.

MAIN CONVECTIVE LINE ASSOCIATED WITH THE COLD FRONT WILL LIKELY
REACH THE MS RIVER AFTER MIDNIGHT. THOUGH MIDLEVEL LAPSE RATES
WILL BE HEALTHY AND SURFACE CONVERGE STRONG AND WELL ORGANIZED...
MUCAPES SHOULD DECREASE BELOW 1000 J/KG. THIS MAY LESSEN HAIL
THREAT DURING THE OVERNIGHT.

PWB

PREV DISCUSSION... /ISSUED 302 PM CST WED MAR 10 2010/

DISCUSSION...

SKIES ARE MOSTLY CLOUDY OVER EASTERN PORTIONS OF THE FORECAST AREA
WITH MOSTLY SUNNY SKIES ELSEWHERE. TEMPERATURES ARE MAINLY IN THE
60S WHERE SKIES ARE MOSTLY CLOUDY WHILE TEMPERATURES ARE IN THE
70S WHERE SKIES ARE MOSTLY SUNNY. CURRENTLY THERE IS A FEW SHOWERS
OVER MONROE COUNTY BUT REMAINDER OF FORECAST AREA REMAINS DRY.
COLD FRONT CURRENTLY EXTENDS FROM CENTRAL OKLAHOMA INTO SOUTHWEST
TEXAS. SCATTERED THUNDERSTORMS EXTENDS FROM EXTREME EASTERN
OKLAHOMA INTO NORTHEAST TEXAS. A FEW OF STORMS IN NORTHEAST TEXAS
ARE PRODUCING LARGE HAIL. THESE STORMS WILL MOVE INTO THE FORECAST
AREA LATE TONIGHT WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT. THIS
ACTIVITY WILL MOVE FAIRLY QUICKLY THROUGH THE FORECAST AREA AND
SHOULD BE DONE BEFORE THURSDAY AFTERNOON.

THE COLD FRONT WILL BE EAST OF THE REGION BY THURSDAY NIGHT BRINGING
SOMEWHAT COOLER AIR INTO THE FORECAST AREA. WHILE THE COLD FRONT
SHOULD BE OUT OF THE AREA BY THURSDAY NIGHT... THE UPPER LEVEL LOW
WILL BE OVER NORTHWEST MISSOURI WHICH WOULD PROVIDE SOME SCATTERED
SHOWERS OVER THE REGION. THE UPPER LOW WILL SLOWLY HOVER OVER
PARTS OF MISSOURI FRIDAY AND FRIDAY NIGHT KEEPING A CHANCE OF
SHOWERS AROUND. THE UPPER LOW BEGINS TO MOVE OUT OF THE REGION ON
SATURDAY SO A CHANCE OF RAIN WILL CONTINUE.

HIGH PRESSURE WILL SLOWLY BUILD INTO THE REGION BEGINNING SATURDAY
NIGHT AND CONTINUING INTO MONDAY BRINGING DRY WEATHER WITH
TEMPERATURES A LITTLE BELOW NORMAL. HIGH PRESSURE WILL REMAIN OVER
THE REGION FOR TUESDAY AND WEDNESDAY AS WELL KEEPING DRY WEATHER
OVER THE FORECAST AREA WITH TEMPERATURES REMAINING A FEW DEGREES
BELOW NORMAL.

ARS

&&

.AVIATION...
06Z TAFS

BROKEN TO SOLID CONVECTIVE LINE HAD ACCELERATED OVER EASTERN AR
SINCE 04Z. KNQA RADAR SHOWED INBOUND WINDS AT FL060 AT 75KTS ON A
CELL 50NM SOUTHWEST OF KMEM. WILL CONTINUE TO MONITOR THIS CELL
FOR SURFACE WIND POTENTIAL AT KMEM FOR POSSIBLE AIRPORT WEATHER
WARNING.

THE SQUALL LINE SHOULD CONTINUE EAST THROUGH THE OVERNIGHT...
TAKING UP A POSITION EAST OF KMEM FOR THE OUTBOUND PUSH.

VFR CONDITIONS WILL BUILD IN FROM THE WEST DURING THE DAYLIGHT
MORNING HOURS...AS A MIDLEVEL DRYSLOT MIXES DRY AIR TO THE SURFACE.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  60  73  49  60 /  90  10  40  40
MKL  59  74  46  62 /  90  50  40  40
JBR  54  69  43  59 /  90  10  40  40
TUP  58  74  49  66 / 100  40  40  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 10, 3:18 PM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CST WED MAR 10 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-112330-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
318 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT ACROSS
THE ENTIRE MID SOUTH. THE GREATEST POTENTIAL FOR SEVERE WEATHER
WILL OCCUR WEST OF A LINE FROM CARUTHERSVILLE MISSOURI TO MEMPHIS
TENNESSEE TO CHARLESTON MISSISSIPPI BETWEEN MIDNIGHT AND 3 AM. THE
SEVERE WEATHER POTENTIAL WILL INCREASE EAST OF THIS LINE AFTER 3 AM
CST AND CONTINUE INTO THE MORNING HOURS OF THURSDAY.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH THESE
THUNDERSTORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO ISOLATED SEVERE STORMS WILL CONTINUE INTO THURSDAY
MORNING ACROSS EASTERN PORTIONS OF THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT INTO THURSDAY
MORNING.

In the hours before

Local storm report, Mar 10, 8:13 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
813 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             POWHATAN                36.08N 91.12W
03/10/2010  E1.00 INCH       LAWRENCE           AR   LAW ENFORCEMENT

            QUARTER HAIL IN POWHATAN. HAIL ALSO COVERING THE GROUND
            IN BLACK ROCK.

0753 PM     HAIL             POCAHONTAS              36.26N 90.97W
03/10/2010  E1.00 INCH       RANDOLPH           AR   LAW ENFORCEMENT

            ONE INCH HAIL ALONG HIGHWAY 67 IN COLLEGE
            CITY/POCAHONTAS.

0755 PM     HAIL             2 S POCAHONTAS          36.23N 90.97W
03/10/2010  E1.75 INCH       RANDOLPH           AR   TRAINED SPOTTER

            GOLF BALL SIZED HAIL COVERING THE GROUND.

0800 PM     HAIL             POCAHONTAS              36.26N 90.97W
03/10/2010  E1.00 INCH       RANDOLPH           AR   CO-OP OBSERVER

            QUARTER HAIL ON CHURCH STREET IN POCAHONTAS.

&&

CCD
Local storm report, Mar 10, 8:38 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             POCAHONTAS              36.26N 90.97W
03/10/2010  E1.00 INCH       RANDOLPH           AR   LAW ENFORCEMENT

            ONE INCH HAIL ALONG HIGHWAY 67 IN COLLEGE
            CITY/POCAHONTAS.

0755 PM     HAIL             2 S POCAHONTAS          36.23N 90.97W
03/10/2010  E1.75 INCH       RANDOLPH           AR   TRAINED SPOTTER

            GOLF BALL SIZED HAIL COVERING THE GROUND.

0800 PM     HAIL             POCAHONTAS              36.26N 90.97W
03/10/2010  E1.00 INCH       RANDOLPH           AR   CO-OP OBSERVER

            QUARTER HAIL ON CHURCH STREET IN POCAHONTAS.

0830 PM     HAIL             3 N RAVENDEN            36.28N 91.25W
03/10/2010  E0.75 INCH       RANDOLPH           AR   TRAINED SPOTTER

&&

CCD
Local storm report, Mar 10, 8:43 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
843 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             POCAHONTAS              36.26N 90.97W
03/10/2010  E1.00 INCH       RANDOLPH           AR   LAW ENFORCEMENT

            ONE INCH HAIL ALONG HIGHWAY 67 IN COLLEGE
            CITY/POCAHONTAS.

0755 PM     HAIL             2 S POCAHONTAS          36.23N 90.97W
03/10/2010  E1.75 INCH       RANDOLPH           AR   TRAINED SPOTTER

            GOLF BALL SIZED HAIL COVERING THE GROUND.

0800 PM     HAIL             POCAHONTAS              36.26N 90.97W
03/10/2010  E1.00 INCH       RANDOLPH           AR   CO-OP OBSERVER

            QUARTER HAIL ON CHURCH STREET IN POCAHONTAS.

0820 PM     HAIL             3 N RAVENDEN            36.28N 91.25W
03/10/2010  E0.75 INCH       RANDOLPH           AR   TRAINED SPOTTER

&&

CCD
Special weather statement, Mar 10, 8:46 PM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
846 PM CST WED MAR 10 2010

ARZ018-026-MOZ113-110315-
CRAIGHEAD AR-GREENE AR-DUNKLIN MO-
846 PM CST WED MAR 10 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 915 PM CST FOR...

  EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES EAST OF JONESBORO AT 846 PM CST...
MOVING NORTHEAST AT 40 MPH.

PEOPLE IN CRAIGHEAD...DUNKLIN AND GREENE COUNTIES...INCLUDING
LOCATIONS NEAR BROOKLAND...CROWLEYS RIDGE STATE PARK...JONESBORO...
LAKE CITY...LAKE FRIERSON STATE PARK AND PARAGOULD...SHOULD MONITOR
THIS STORM CLOSELY.
Special weather statement, Mar 10, 9:04 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
904 PM CST WED MAR 10 2010

ARZ008-017-110345-
RANDOLPH AR-LAWRENCE AR-
904 PM CST WED MAR 10 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 945 PM CST FOR...

  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

AN APPROACHING LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 22
MILES WEST OF RAVENDEN SPRINGS TO 39 MILES SOUTHWEST OF STRAWBERRY
AT 904 PM CST...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK AND LAKE CHARLES STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.
Local storm report, Mar 10, 10:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             POCAHONTAS              36.26N 90.97W
03/10/2010  E1.00 INCH       RANDOLPH           AR   LAW ENFORCEMENT

            ONE INCH HAIL ALONG HIGHWAY 67 IN COLLEGE
            CITY/POCAHONTAS.

0755 PM     HAIL             2 S POCAHONTAS          36.23N 90.97W
03/10/2010  E1.75 INCH       RANDOLPH           AR   TRAINED SPOTTER

            GOLF BALL SIZED HAIL COVERING THE GROUND.

0758 PM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
03/10/2010                   RANDOLPH           AR   LAW ENFORCEMENT

            A CAMPER...SHED...AND SEVERAL VEHICLES SUSTAINED MAJOR
            DAMAGE.

0800 PM     HAIL             POCAHONTAS              36.26N 90.97W
03/10/2010  E1.00 INCH       RANDOLPH           AR   CO-OP OBSERVER

            QUARTER HAIL ON CHURCH STREET IN POCAHONTAS.

0820 PM     HAIL             3 N RAVENDEN            36.28N 91.25W
03/10/2010  E0.75 INCH       RANDOLPH           AR   TRAINED SPOTTER

&&

CCD

The radar

The Memphis radar (KNQA), 23 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
March 11, 1:00 AM CST to 1:05 AM CST
Where
Shelby County, 0.54 mi NE of Cordova to 0.76 mi NE of Cordova
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.155, -89.773

Several large tree branches were knocked down at the intersection of Sanga Road and Macon Road in Cordova.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220478.